Alert archive / Wyoming / Red Flag Warnings in 2024
Red Flag Warning 13, NWS Riverton, WY
NWS Riverton, WY issued this red flag warning at Aug 27, 2024, 10:50 AM MDT for 10 counties in Wyoming. It took effect at Aug 28, 2024, 10:00 AM MDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2024, 10:50 AM MDT (16:50 UTC)
- In effect from
- Aug 28, 2024, 10:00 AM MDT
- Expired
- Aug 28, 2024, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Sweetwater County, WY, Uinta County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 25 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:35 PM MDT | NON-TSTM WND GST 56 | 1 Ssw Lander, WY | ASOS station KLND Lander Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 4.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059 WWUS85 KRIW 271650 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1050 AM MDT Tue Aug 27 2024 WYZ275-281-282-271800- /O.CAN.KRIW.FW.A.0009.240828T1800Z-240829T0300Z/ North Bighorn Basin/Worland BLM-Johnson County/Casper BLM- South Bighorn Basin/Worland BLM- 1050 AM MDT Tue Aug 27 2024 ...FIRE WEATHER WATCH IS CANCELLED... The National Weather Service in Riverton has cancelled the Fire Weather Watch. The latest forecast model guidance indicates that a secondary cool front from Montana will move into the eastern Bighorn Basin and lower elevations of Johnson County between 9 AM and 12 PM Wednesday morning and continue through the afternoon. Winds will shift to north-northwest and be gusty, though humidity values will remain in the 20-25 percent range. $$ WYZ276-279-280-283-285-287-289-300-281100- /O.UPG.KRIW.FW.A.0009.240828T1800Z-240829T0300Z/ /O.NEW.KRIW.FW.W.0013.240828T1600Z-240829T0200Z/ Cody Foothills- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- Natrona County/Casper BLM-Upper Wind River Basin/Wind River Basin- South Bighorn Mountains-Owl Creek Mountains- Granite/Green/Ferris/Rattlesnake Mountains-Casper Mountain- 1050 AM MDT Tue Aug 27 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT WEDNESDAY... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from 10 AM to 8 PM MDT Wednesday. the Fire Weather Watch is no longer in effect. * IMPACTS: Low Humidities and Strong Gusty Winds could cause erratic fire behavior. * AFFECTED AREA: In Central WY Fire Zones...280...283...285...289...300. In North Central WY Fire Zones...276...287. In Southwest WY Fire Zone....279. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In North Central WY...Hot Springs...Johnson...Park...Washakie. In Southwest WY...Sweetwater. * WIND: West 15 to 25 mph with gusts from 30 to 45 mph. * HUMIDITY: As low as 10 to 15 percent in the lower elevations, and as low as 15 percent in the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WYZ277-278-414-281100- /O.NEW.KRIW.FW.W.0013.240828T1600Z-240829T0200Z/ Lincoln and Uinta Counties/Lower Elevations- Upper Green River Basin/Rock Springs BLM- Salt and Wyoming Ranges/West Zone Bridger Teton NF- 1050 AM MDT Tue Aug 27 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM MDT WEDNESDAY... The National Weather Service in Riverton has issued a Red Flag Warning, which is in effect from 10 AM to 8 PM MDT Wednesday. * IMPACTS: Low Humidities and Strong Gusty Winds could cause erratic fire behavior. * AFFECTED AREA: In Southwest WY Fire Zone....277. In West Central WY Fire Zones...278...414. * COUNTIES AFFECTED: In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln...Sublette. * WIND: West 15 to 25 mph with gusts from 35 to 45 mph. * HUMIDITY: As low as 12 percent in the lower elevations, and as low as 15 to 18 percent in the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
2 follow-up statements
340 WWUS85 KRIW 280659 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 1259 AM MDT Wed Aug 28 2024 WYZ276>280-283-285-287-289-300-414-290200- /O.CON.KRIW.FW.W.0013.240828T1600Z-240829T0200Z/ Cody Foothills-Lincoln and Uinta Counties/Lower Elevations- Upper Green River Basin/Rock Springs BLM- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- Natrona County/Casper BLM-Upper Wind River Basin/Wind River Basin- South Bighorn Mountains-Owl Creek Mountains- Granite/Green/Ferris/Rattlesnake Mountains-Casper Mountain- Salt and Wyoming Ranges/West Zone Bridger Teton NF- 1259 AM MDT Wed Aug 28 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING... * AFFECTED AREA: In Central WY Fire Zones...280...283...285...289...300. In North Central WY Fire Zones...276...287. In Southwest WY Fire Zones...277...279. In West Central WY Fire Zones...278...414. * COUNTIES AFFECTED: In Central WY...Fremont...Natrona. In North Central WY...Hot Springs...Johnson...Park...Washakie. In Southwest WY...Sweetwater...Uinta. In West Central WY...Lincoln...Sublette. * IMPACTS: Low Humidities...Strong Gusty Winds...and Wind Shift with a Cold Front could cause erratic fire behavior. * COLD FRONT: Winds will shift to the north northwest during the afternoon hours and remain through the evening. * WIND: Initially, Southwest to West 15 to 25 mph with gusts up to 40 mph before turning to the north to northwest with initial gusts up to 45 mph possible before subsiding during the evening. * HUMIDITY: As low as 10 to 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/riverton
226 WWUS85 KRIW 290154 RFWRIW URGENT - FIRE WEATHER MESSAGE National Weather Service Riverton WY 754 PM MDT Wed Aug 28 2024 WYZ276>280-283-285-287-289-300-414-290300- /O.EXP.KRIW.FW.W.0013.000000T0000Z-240829T0200Z/ Cody Foothills-Lincoln and Uinta Counties/Lower Elevations- Upper Green River Basin/Rock Springs BLM- Sweetwater County/Rock Springs BLM/Flaming Gorge NRA- Natrona County/Casper BLM-Upper Wind River Basin/Wind River Basin- South Bighorn Mountains-Owl Creek Mountains- Granite/Green/Ferris/Rattlesnake Mountains-Casper Mountain- Salt and Wyoming Ranges/West Zone Bridger Teton NF- 754 PM MDT Wed Aug 28 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING... Humidity values are increasing as temperatures drop this evening. Wind is also decreasing as the sun sets, which has led to improved fire weather conditions. Thus, the Red Flag Warning will be allowed to expire. Elevated fire weather conditions will continue for a few hours before wind fully dies down and RH improves moderately tonight. $$ http://weather.gov/riverton
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 27, 10:02 AM MDT, 48 minutes earlier. Its key messages:
- Mild and breezy Tuesday with elevated fire weather conditions.
- Critical fire weather conditions Wednesday as a storm system passes to the north. Isolated storms possible along the northern counties to the Montana state line.
- Elevated fire weather conditions Thursday with dry conditions expected through the weekend.
Area forecast discussion, Aug 27, 10:02 AM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1002 AM MDT Tue Aug 27 2024 .KEY MESSAGES... - Mild and breezy Tuesday with elevated fire weather conditions. - Critical fire weather conditions Wednesday as a storm system passes to the north. Isolated storms possible along the northern counties to the Montana state line. - Elevated fire weather conditions Thursday with dry conditions expected through the weekend. && .DISCUSSION... Issued at 1226 AM MDT Tue Aug 27 2024 IR currently depicts clear skies across much of the state as induce upper level ridging has briefly built in from the south. Breezy southwest winds and mild temperatures this afternoon as another storm system pushes near from the northwest for Wednesday. The bulk of this energy will be well to the north near the Canada/Montana line but extend into northern portions of the CWA that will some isolated storms late Wednesday afternoon and evening. Severe weather is not expected, but winds will increase with a tightening pressure gradient around 5-6 mb across the CWA. Southwest winds for much of the afternoon with gusts over 30-35 mph that will turn more northerly as a weak cold front pushes through later in the evening. Timing wise, this should not bump afternoon high temperatures down being a later FROPA. This will, however, bring the milder temperatures once again Thursday with lingering breezy winds throughout the afternoon. Once this aforementioned upper level low pushes east, ridging builds back in from the south with weak winds aloft. Dry conditions and a warming trend back to average and above average into the weekend with highs back to near 90 degrees east of the Divide. Otherwise, the next best chance for any precipitation will be early next week dependent on another system pushing out of the Pacific northwest and what kind of impact it will have with its track eastward. The main focus, unfortunately will be fire weather and hazy conditions from ongoing fires. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1000 AM MDT Tue Aug 27 2024 Clear skies and light winds prevail today and tonight, with minimal aviation weather concerns. During the late morning to early afternoon on Wednesday, breezy winds will develop for most lower elevations. Wind gusts of 25 to 30 kt will be common through the afternoon hours as a dry weather system passes through the region. && .FIRE WEATHER... Issued at 1226 AM MDT Tue Aug 27 2024 Elevated fire weather conditions expected for Tuesday afternoon as a southwest wind develops by late morning. Gusts up to 20-25 mph likely for areas along and east of the wind corridor from Sweetwater County through Muddy Gap and along the I-25 corridor in lee of the Bighorns. Relative humidity values in these areas will be in the 15-20 percent range during peak heating of the afternoon with dry conditions expected. Wednesday will see a tightening gradient ahead of a weak cold front. Southwest wind gusts expected to be up to 30-35 mph in these same areas, and a bit less for other areas east of the Divide. Near critical to critical conditions expected as relative humidity values will be a bit lower in the 10 to 15 percent range in this wind corridor area and up to 20 percent to the Divide. The key to Wednesday will be FROPA that will push through northwest to southeast late afternoon and into the evening hours. Winds will switch more northerly but weaken into the waning hours of daylight and overnight into Thursday. Wind gusts up to 20-25 mph still expected Thursday but not as low relative humidity values due to cooler temperatures. Elevated fire concerns continue through the weekend with dry conditions expected. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for WYZ275-276-279>283-285-287-289-300. && DISCUSSION...Lowe AVIATION...VandenBoogart FIRE WEATHER...Lowe
Hazardous weather outlook, Aug 27, 12:55 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 1255 AM MDT Tue Aug 27 2024 WYZ001>020-022>030-281100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 1255 AM MDT Tue Aug 27 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Elevated fire weather conditions expected during the afternoon and early evening Tuesday with breezy southwest winds and low relative humidity values. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Near critical to critical fire weather conditions for areas east of the Divide Wednesday due to gusty southwest winds that will turn northerly behind a cold front late in the afternoon and evening. Isolated thunderstorm chances for northern counties along the cold front in the late afternoon and early evening hours. Dry conditions and elevated fire weather conditions for the remainder of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:28 AM MDT | Fire Weather Watch | RIW | Big Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 2 more | 9 hr |
Nearby
Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.